Facebook Pixel
EmpowHER Guest

Irregular mestruation while on birth control

By Anonymous October 7, 2010 - 1:29pm
Rate This

I have been experiencing problems with my monthly menses. I have been taking a birth control pill for several months and all has been fine until recently. My last 2 periods have been very very light and have only lasted 3-4 days. They haven't really been periods, they have been a brown colour accompanied with some clear discharge. I have been under a lot of stress recently, but no more than usual. I took evening primrose oil capsules daily, once a day, 500mg for a year with no problems to help keep my hormones balanced. Roughly 2 or 3 months ago I started taking 1000mg daily. Could the evening primrose oil capsules be causing this?

Many thanks to you for your help on this topic :)

Add a Comment7 Comments

EmpowHER Guest

That helps a lot!! Thanks again! Have a wonderful weekend :)

October 8, 2010 - 11:25am
EmpowHER Guest

Alison, when you say the flow can become lighter on birth control, how much lighter is normal?

October 8, 2010 - 11:14am
(reply to Anonymous)

Hi again. In answer to this question, I used to get periods that were like "nothing". I only had to wear a panty liner when I was on my period.
It was awesome, in my book. Hope it helps.

October 8, 2010 - 11:22am

Hi Anonymous,
I agree with Alison, the period you describe sounds normal for being on birth control. However, the clear discharge--not sure what that could be. Did you end up calling your doctor and asking them what they think? It's always a good idea to keep track of these changes in your period even when on birth control and taking supplements (EPO), to make sure you notice when changes occur. It also makes it easier to relay information to your doctor when needed. Did someone suggest the EPO? Were you having bad menstruation symptoms? I've heard it can be used for calming menstruation symptoms. The birth control also should help with some menstruation symptoms since it is designed to balance your hormones. If you are comfortable with the pill you are taking, you shouldn't need to change. For instance, I was getting a lot of breakthrough bleeding on one pill, which bugged me, so I decided to switch. When on birth control before having children, I often had light periods that only lasted a couple days. Oh, to have those days back again. :)
Let us know if there is anything else we can help you with.

October 8, 2010 - 11:10am
EmpowHER Guest

Hi Alison! Thank you so much! I feel a lot more at ease after reading your response :) You asked if it was my first period that was typical while being on birth control...I have been using birth control for roughly a year now and all my periods have been pretty much my typical period except for the last 2 and the colour has been only brown. Is this typical with using birth control or do you think I need to try a different kind of oral contraceptive? Thanks for the info on the evening primrose oil capsules! Wishing you a lovely weekend!

October 8, 2010 - 9:51am

The National Center for Complimentary and Alternative Medicine (NCCAM) has the best explanation of evening primrose side effects and uses: http://nccam.nih.gov/health/eveningprimrose/.

The most common side effects listed are gastrointestinal upset and headache. You may want to contact your doctor if you are noticing other changes. Let us know how you are doing!

October 7, 2010 - 7:50pm

I will need to look into the side effects on evening primrose oil capsules, but I doubt they would have any effect on your menstrual blood.

You said you've only been taking birth control pills for "several months", and your last two periods have been different. It sounds like a direct correlation to birth control pills, correct? In other words: have you had only one period, while taking birth control pills, that you would describe as your "typical" period? Was it your first period?

Please know that your symptoms do not sound alarming, but if your instincts are telling you something is not quite right, go ahead and call your doctor's office just to be sure.

Women's menstrual cycles DO change when taking hormonal contraceptives. Your menstrual period can become shorter in duration; this is completely normal and expected. Your menstrual fluid can become lighter; also completely normal and expected.

The color of your menstrual blood can be many different colors, and this is also OK: pink, red, brown...or some combination of these. If you are ONLY seeing brown/spotting type of blood, and have not seen any pink or red blood, I will need to look into this further, and you may want to call and ask your doctor. We tell women it is normal to have menstrual blood that is brown, red and pink...usually women are nervous about the brown blood, but it usually accompanied by the other previously mentioned colors as well. I am not sure exactly what you are seeing in regards to brown and clear discharge. I will get back to you soon on what information I find!

October 7, 2010 - 2:30pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Can't Find Something?


Have a question? We're here to help. Ask the Community.

ASK Moderation Guidelines

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!